Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 407, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2008, 5:45 PM CDT for Boone County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 5:45 PM CDT (22:45 UTC)
- Expired
- Jul 17, 2008, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Boone County, IA
The radar
The Des Moines radar (KDMX), 43 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1745 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 172245
SVRDMX
IAC015-172330-
/O.NEW.KDMX.SV.W.0407.080717T2245Z-080717T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT THU JUL 17 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BOONE COUNTY IN CENTRAL IOWA...
* UNTIL 630 PM CDT.
* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FRASER...OR 29 MILES SOUTHEAST OF FORT DODGE...AND MOVING EAST AT
13 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BOONE AIRPORT BY 600 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4206 9404 4221 9402 4221 9371 4210 9371
4209 9370 4203 9370
TIME...MOT...LOC 2245Z 277DEG 11KT 4214 9389
$$
SMALL3 follow-up statements
000
WWUS53 KDMX 172303
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT THU JUL 17 2008
IAC015-172330-
/O.CON.KDMX.SV.W.0407.000000T0000Z-080717T2330Z/
BOONE IA-
602 PM CDT THU JUL 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN BOONE COUNTY...
AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND TO 60 MPH. THIS STORM WAS LOCATED 1 MILE NORTH OF
THE BOONE AIRPORT...OR 32 MILES SOUTHEAST OF FORT DODGE...MOVING
EAST AT 18 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN BOONE COUNTY AT 620 PM CDT
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4206 9404 4221 9402 4221 9371 4210 9371
4209 9370 4203 9370
TIME...MOT...LOC 2302Z 284DEG 16KT 4212 9380
$$
SMALL000
WWUS53 KDMX 172316
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT THU JUL 17 2008
IAC015-172330-
/O.CON.KDMX.SV.W.0407.000000T0000Z-080717T2330Z/
BOONE IA-
616 PM CDT THU JUL 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAST CENTRAL BOONE COUNTY...
AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WINDS TO 60 MPH. THIS STORM WAS LOCATED OVER EAST
CENTRAL BOONE COUNTY...OR 36 MILES SOUTHEAST OF FORT DODGE...MOVING
EAST AT 18 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4203 9370 4205 9384 4216 9381 4219 9371
4215 9371 4214 9371 4210 9371 4209 9370
TIME...MOT...LOC 2316Z 284DEG 16KT 4210 9372
$$
SMALL000
WWUS53 KDMX 172335
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT THU JUL 17 2008
IAC015-172345-
/O.EXP.KDMX.SV.W.0407.000000T0000Z-080717T2330Z/
BOONE IA-
635 PM CDT THU JUL 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BOONE COUNTY HAS
EXPIRED...
AT 631 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4203 9370 4205 9384 4216 9381 4219 9371
4215 9371 4214 9371 4210 9371 4209 9370
TIME...MOT...LOC 2316Z 284DEG 16KT 4210 9372
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:58 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 17, 3:58 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT THU JUL 17 2008 .DISCUSSION... BIG WEATHER PRODUCER FOR OUR AREA OVER THE NEXT COUPLE DAYS IS THE OLD FRONTAL BOUNDARY NEAR IA/MN BORDER WHICH WILL SLOWLY SAG SOUTHWARD TONIGHT...STALLING ACROSS CENTRAL IA FRIDAY BEFORE MOVING BACK NORTHWARD SATURDAY. RESULT WILL BE SEVERAL PERIODS OF WET WEATHER WITH LIKELY POPS ACROSS MUCH OF THE STATE UNTIL LATE SATURDAY. BAND OF STRONG/SEVERE STORMS CURRENTLY AFFECTING AREA ROUGHLY FROM FORT DODGE TO WATERLOO WILL MOVE OFF TO THE SOUTHEAST LATE THIS AFTERNOON/EVENING...WITH ADDITIONAL STORMS DEVELOPING OVER NEBRASKA AND MOVING INTO OUR AREA FROM THE WEST OVERNIGHT. DUE TO STABILIZING EFFECTS OF RESULTING LARGE PRECIP FIELD...HIGHEST CHANCES FOR SEVERE WEATHER WILL BE AHEAD OF THE BOUNDARY THIS AFTERNOON AND EVENING...AND POSSIBLY IN THE FAR SOUTHEAST FRIDAY AFTERNOON IF THAT AREA HAS NOT YET BEEN AFFECTED BY CONVECTION. QPFS DIFFICULT TO PIN DOWN DUE TO LIKELY SEVERAL ROUNDS OF HEAVY RAIN/STORMS EMBEDDED WITHIN LARGER AREAS OF LIGHT TO MODERATE RAIN. APPEARS CENTRAL IOWA WILL RECEIVE UPWARDS OF TWO INCHES OF RAIN WITH HIGHER AMOUNTS IN ISOLATED LOCATIONS. GIVEN THAT THESE ACCUMULATIONS WILL BE SPREAD OUT OVER A PERIOD OF ABOUT 36 HOURS...AND THAT FFG VALUES ARE FAIRLY HIGH ATTM...WILL HOLD OFF ON ANY FLASH FLOODING PRODUCTS. HOWEVER...IF THE STORMS ONGOING IN NORTHERN IOWA THIS AFTERNOON MAKE IT FAR ENOUGH INTO CENTRAL IOWA THAT THEY AFFECT AREAS THAT WILL LIKELY RECEIVE THE HIGHER SUBSEQUENT RAINFALL FRIDAY AND FRIDAY NIGHT...AN FFA MAY BECOME NECESSARY. ONCE THE BOUNDARY MOVES BACK TO THE NORTH PRECIP SHOULD TAPER OFF AROUND SATURDAY AFTERNOON...HOWEVER MID-LEVEL NORTHWESTERLY FLOW WILL THEN SET IN WITH IMPULSES ROUNDING AN UPPER LOW NORTHEAST OF THE GREAT LAKES AND KEEPING RAIN CHANCES IN THE FORECAST EARLY NEXT WEEK. EXTENDED MODEL FORECASTS ALSO INDICATE THE POTENTIAL FOR WARM FRONTAL DEVELOPMENT AROUND SOUTHERN IOWA ON MONDAY OR TUESDAY AS SURFACE LOW PRESSURE DEVELOPS IN THE LEE OF THE COLORADO ROCKIES. && .AVIATION...17/18Z A COUPLE OF DIFFERENT ROUNDS ARE POSSIBLE BEFORE 18Z FRIDAY...ESPECIALLY FOR KFOD AND KMCW...BUT DIFFICULT TO PINPOINT EXACT TIMING AND LOCATION DUE TO RELATIVELY WEAK FORCING. STORMS WILL PRODUCE GUSTY WINDS AND TORRENTIAL DOWNPOURS...WHICH WILL TAKE CONDITIONS TO IFR FOR AWHILE AS THEY MOVE THROUGH. AFTER 06Z...WEATHER SHOULD CALM DOWN IN THE NORTH...AND FOCUS MORE IN CENTRAL IA...WITH ANOTHER ROUND OF ACTIVE STORMS EXPECTED ON FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...LEE SHORT TERM/AVIATION...KJ
Hazardous weather outlook, Jul 17, 11:36 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1136 AM CDT THU JUL 17 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-181645- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- 1136 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE THREAT FOR SEVERE WEATHER WILL BEGIN IN THE EARLY AFTERNOON ALONG THE MINNESOTA BORDER...AS SCATTERED THUNDERSTORMS WORK THEIR WAY SLOWLY SOUTH AND EAST. BY THIS EVENING...STORMS COULD REACH FROM WEST CENTRAL AND CENTRAL IOWA INTO THE WATERLOO AREA...AND POINTS NORTH. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL IS POSSIBLE WITH GENERAL RAINFALL TOTALS AROUND AN INCH...AND ISOLATED AMOUNTS OF 2 TO 3 INCHES POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS OFF AND ON FRIDAY THROUGH NEXT TUESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BOTH FRIDAY AFTERNOON AND EVENING...AND TO A LESSER DEGREE LATE SATURDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...WITH LOCALLY HEAVY RAINS POSSIBLE ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 5 PM THROUGH MIDNIGHT TONIGHT...AND AGAIN BOTH FRIDAY AND SATURDAY AFTERNOON AND EVENING. IAZ060>062-072>075-081>086-092>097-181645- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1136 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS THE AREA TONIGHT...MAINLY AFTER MIDNIGHT. SEVERE WEATHER IS NOT LIKELY WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE LIKELY FRIDAY AND FRIDAY NIGHT...THEN OFF AND ON SATURDAY THROUGH NEXT TUESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BOTH FRIDAY AFTERNOON AND EVENING...AND TO A LESSER DEGREE LATE SATURDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FRIDAY AFTERNOON AND NIGHT AS WELL...WITH GENERAL RAINFALL AMOUNTS OF AROUND AN INCH AND ISOLATED AMOUNTS OF UP TO 3 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BOTH FRIDAY AND SATURDAY AFTERNOON AND EVENING. JUNGBLUTH
In the hours before
Local storm report, Jul 17, 4:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM LIGHTNING 3 N WATERLOO 42.53N 92.36W
07/17/2008 BLACK HAWK IA BROADCAST MEDIA
KWWL REPORTS LIGHTNING STRUCK A HOME IN WATERLOO. FIRE
CREWS HAVE BEEN CALLED.
&&
LEE/SMALLLocal storm report, Jul 17, 4:49 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM LIGHTNING 3 N WATERLOO 42.53N 92.36W
07/17/2008 BLACK HAWK IA BROADCAST MEDIA
KWWL REPORTS LIGHTNING STRUCK A HOME IN WATERLOO AROUND
400 PM. FIRE CREWS HAVE BEEN CALLED. TIME CORRECTED.
&&
LEE/SMALLLocal storm report, Jul 17, 4:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HEAVY RAIN ALDEN 42.51N 93.38W
07/17/2008 M2.71 INCH HARDIN IA TRAINED SPOTTER
SPOTTER REPORTS 2.71 INCHES OF RAIN AND MEASURED 57 MPH
WIND GUST IN ALDEN.
&&
LEE/SMALLLocal storm report, Jul 17, 4:58 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN 5 NNE EVANSDALE 42.52N 92.22W
07/17/2008 M2.25 INCH BLACK HAWK IA TRAINED SPOTTER
IN LESS THAN AN HOUR.
&&
STEACHOULocal storm report, Jul 17, 5:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HEAVY RAIN WATERLOO 42.49N 92.35W
07/17/2008 M2.77 INCH BLACK HAWK IA BROADCAST MEDIA
KWWL REPORTS 2.77 INCHES OF RAINFALL MEASURED IN DOWNTOWN
WATERLOO.
&&
LEE/SMALLLocal storm report, Jul 17, 5:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HEAVY RAIN WATERLOO 42.49N 92.35W
07/17/2008 M2.77 INCH BLACK HAWK IA BROADCAST MEDIA
KWWL REPORTS 2.77 INCHES OF RAINFALL MEASURED IN DOWNTOWN
WATERLOO. TIME CORRECTED.
&&
CORRECTED TIME. 326 PM REPORT INCORRECT.
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:26 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 49 min |
| Jul 17, 12:52 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 38 min |
| Jul 17, 2:18 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 42 min |
| Jul 17, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 39 min |
| Jul 17, 2:37 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 38 min |
| Jul 17, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 37 min |
| Jul 17, 3:12 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.